Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS Baltimore/Washington

September 28, 2004Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 1:59 PM EDT for Frederick County, Washington County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 1:59 PM EDT (17:59 UTC)
Expired
Sep 28, 2004, 6:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 281759
FFWLWX
MDC021-043-282200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 600 PM EDT

* AT 155 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER THE
  WARNED AREA.  RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE
  POSSIBLE THROUGH EARLY EVENING. EMERGENCY SERVICES OFFICIALS REPORT
  SOME FLOODED ROADWAYS IN SOUTHERN WASHINGTON COUNTY. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BOONSBORO...BRADDOCK HEIGHTS...
  EMMITSBURG...FREDERICK...HAGERSTOWN...LONG MEADOW...THURMONT...
  WALKERSVILLE AND WOLFSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3936 7775 3924 7744 3937 7736 3972 7731
      3973 7773

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 281917
FFSLWX
MDC021-043-282015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 28 2004

...FLASH FLOOD WARNING CONTINUES FOR WASHINGTON AND FREDERICK
   COUNTIES UNTIL 600 PM EDT...

AT 315 PM EDT...RADAR CONTINUED TO SHOW AREAS OF MODERATE TO HEAVY
RAIN OVER THE WARNING AREA. RADAR IS ESTIMATING OVER 6 INCHES SO FAR
TODAY IN A FEW ISOLATED SPOTS IN FREDERICK COUNTY. HEAVY RAIN WILL 
CONTINUE THROUGH THE AFTERNOON WITH ANOTHER 2 TO 4 INCHES OF RAIN
POSSIBLE THROUGH SUNSET. MAJOR FLOODING OF SMALL STREAMS AND CREEKS
CAN BE EXPECTED. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE BALLENGER CREEK...BOONSBORO...BRADDOCK HEIGHTS...BRUNSWICK...
EMMITSBURG...FREDERICK...GREEN VALLEY...HAGERSTOWN...LONG 
MEADOW...NEW MARKET...THURMONT...WALKERSVILLE...WILLIAMSPORT AND 
WOLFSVILLE.

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:05 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 28, 11:05 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE
WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS
LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO
TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA
WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND
COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT
DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A
FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY
FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS
PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS.

TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION
OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES
ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT
ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN
ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF
ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH
FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING
ISSUED AT 1500Z.

FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY...
WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM
FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE
CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A
COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD
INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT
06Z.

&&

.AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF
THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E
COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION
BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM
JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE
AND ASSOCIATED PRECIP SHIELD PULLS AWAY.

&&

.MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE
PASSES EAST OF THE WATERS.

&&

.HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN
WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE
THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM
RIVERS. WILL CONTINUE TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.
&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
Hazardous weather outlook, Sep 28, 11:54 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-290900-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND ALONG AND
WEST OF THE BLUE RIDGE AND EAST OF GARRETT COUNTY...EASTERN WEST
VIRGINIA...AREAS OF NORTHERN AND CENTRAL VIRGINIA ALONG AND WEST OF
THE BLUE.

.DAY ONE...

HEAVY RAINFALL IS OCCURRING ASSOCIATED WITH THE REMNANTS OF JEANNE.
SIGNIFICANT RAINS OF THREE TO FIVE INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT
FOR THIS AREA THROUGH 10 PM. THIS WILL CAUSE FLOODING ALONG SMALL
CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS AND OTHER LOW LYING
AREAS. CONSULT CURRENT FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
ON THE FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281649-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND AND VIRGINIA
EAST OF THE BLUE RIDGE INCLUDING WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO AREAS OF
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. RAINFALL AMOUNTS
EAST OF THE BLUE RIDGE COULD RANGE BETWEEN ONE AND TWO INCHES. IN
ADDITION AREAS ALONG AND EAST OF A SPOTSYLVANIA TO NORTHERN CALVERT
COUNTY LINE ARE UNDER A TORNADO WATCH UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

SMZ

In the hours before

Special weather statement, Sep 28, 12:02 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EDT TUE SEP 28 2004

VAZ042-281630-
LOUDOUN VA-
1202 PM EDT TUE SEP 28 2004

...STRONG THUNDERSTORM IN SOUTHERN LOUDOUN COUNTY...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF GLEEDSVILLE...MOVING NORTH AT 30 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
PURCELLVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1230 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 28, 12:55 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT TUE SEP 28 2004

MDZ016-VAZ055>057-281901-
CHARLES MD-KING GEORGE VA-SPOTSYLVANIA VA-STAFFORD VA-
1255 PM EDT TUE SEP 28 2004

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS OVER THE RICHMOND AREA.
THIS LINE IS MOVING NORTH AROUND 40 MPH. EXPECT THUNDERSTORMS TO
AFFECT EASTERN PORTIONS OF SPOTSYLVANIA COUNTY BETWEEN 1:30 AND 2
PM...THE FREDERICKSBURG AREA AROUND 2 PM...AND STAFFORD AND KING
GEORGE COUNTIES BETWEEN 2 AND 2:15 PM. THE STORMS WILL CROSS THE
POTOMAC RIVER NEAR FAIRVIEW BEACH AROUND 2:30 PM AND MOVE INTO
SOUTHWESTERN CHARLES COUNTY SHORTLY THEREAFTER.

HEAVY RAIN UP TO AN INCH IN LESS THAN 30 MINUTE ALONG WITH WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER AND MINOR
FLOODING OF LOW LYING AREAS IS POSSIBLE. ALSO A TORNADO WATCH IS IN
EFFECT FOR THE AREA...BE PREPARED TO TAKE ACTION SHOULD WARNINGS BE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SMZ
Local storm report, Sep 28, 1:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLASH FLOOD      PHILOMONT               39.06N 77.74W
09/28/2004                   LOUDOUN            VA   FIRE DEPT/RESCUE

            BEAVER DAM CREEK OUT OF ITS BANKS. WATER IN STRUCTURES IN
            PURCELLVILLE AS WELL.

0110 PM     FLASH FLOOD      AFTON                   38.03N 78.84W
09/28/2004                   NELSON             VA   FIRE DEPT/RESCUE

            WATER OVER A ROADWAY.

0111 PM     FLASH FLOOD      SHERANDO                37.98N 78.95W
09/28/2004                   AUGUSTA            VA   FIRE DEPT/RESCUE

            SEVERAL AREAS OF FLOODING. SOME EVACUATIONS.

0112 PM     FLASH FLOOD      1 SW LANDES             38.89N 79.21W
09/28/2004                   GRANT              WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT PENDLETON COUNTY LINE.

0112 PM     FLASH FLOOD      1 NE BRUSHY RUN         38.85N 79.23W
09/28/2004                   PENDLETON          WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT/PENDLETON COUNTY LINE.

0114 PM     FLASH FLOOD      MOOREFIELD              39.06N 78.97W
09/28/2004                   HARDY              WV   FIRE DEPT/RESCUE

            3 ROADS CLOSED IN HARDY COUNTY DUE TO FLOODING.

0115 PM     FLASH FLOOD      BERGTON                 38.77N 78.95W
09/28/2004                   ROCKINGHAM         VA   FIRE DEPT/RESCUE

            ROADWAYS CLOSED DUE TO FLOODING.

0120 PM     FLASH FLOOD      GORE                    39.26N 78.33W
09/28/2004                   FREDERICK          VA   FIRE DEPT/RESCUE

            MANY COUNTY ROADS CLOSED IN ALONG THE US 50 CORRIDOR.
            SOME ROADWAYS DAMAGED OR WASHED AWAY.

0120 PM     FLASH FLOOD      FRONT ROYAL             38.92N 78.18W
09/28/2004                   WARREN             VA   FIRE DEPT/RESCUE

            SOME ROADWAYS CLOSED IN WARREN COUNTY.

0121 PM     FLASH FLOOD      EDINBURG                38.82N 78.56W
09/28/2004                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            MANY AREAS OF FLOODING WITH SEVERAL ROADS CLOSED.

0123 PM     FLASH FLOOD      2 E BERRYVILLE          39.15N 77.94W
09/28/2004                   CLARKE             VA   FIRE DEPT/RESCUE

            MANY SMALL CREEKS AND STREAMS OUT OF THEIR BANKS...ONE
            COUNTY ROAD CLOSED.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:28 PM EDTSevere Thunderstorm WarningLWXBaltimore47 min
Sep 28, 4:27 PM EDTFlash Flood WarningLWXBaltimore, Carroll, Howard, City of Baltimore6 hr
Sep 28, 4:44 PM EDTFlash Flood WarningLWXHarford6 hr
Sep 28, 5:07 PM EDTFlash Flood WarningLWXMontgomery4 hr
Sep 28, 5:54 PM EDTFlash Flood WarningLWXFrederick, Washington3 hr
Sep 28, 6:26 PM EDTFlash Flood WarningLWXAnne Arundel, Prince George's3 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.